Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS El Paso, TX

March 6, 2005Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Mar 6, 2005, 2:25 PM MST for Otero County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2005, 2:25 PM MST (21:25 UTC)
Expired
Mar 6, 2005, 3:00 PM MST
In force
35 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The El Paso radar (KEPZ), 74 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 062127
SVREPZ
NMC035-062200-
/O.NEW.KEPZ.SV.W.0003.050306T2125Z-050306T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
225 PM MST SUN MAR 6 2005

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 300 PM MST

* AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
TO ONE AND ONE HALF INCH SIZE.  THIS STORM WAS LOCATED 13 MILES 
SOUTHWEST OF OROGRANDE...OR ABOUT 20 MILES NORTH OF CHAPARRAL...AND 
MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...OROGRANDE AROUND 240 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR GUSTY WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A  
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3238 10636 3218 10627 3226 10581 3251 10590

$$

REYNES/HEFNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:28 AM MST, 10 hours 57 minutes earlier.

Area forecast discussion, Mar 6, 3:28 AM MST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
328 AM MST SUN MAR 6 2005

.SYNOPSIS...
THE UPPER LEVEL STORM SYSTEM TO OUR WEST WILL CONTINUE TO PULL
MOISTURE...CLOUDS AND SHOWERS INTO THE REGION TODAY.  FOR THE
START OF THE WORK WEEK THE LOW WILL WEAKEN AND MOVE SOUTH OF THE
AREA...AS AN AREA OF HIGH PRESSURE BUILDS INTO THE SOUTHWEST.  THE
REST OF THE WEEK WILL HAVE PLENTY OF SUN WITH TEMPERATURES RUNNING
A LITTLE ABOVE NORMAL.

&&

.DISCUSSION...
THE UPPER LOW IS CURRENTLY LOCATED OVER THE NORTHERN END OF THE
GULF OF CALIFORNIA.  IT WOULD APPEAR FROM SATELLITE IMAGERY IT HAS
GONE ABOUT AS FAR EAST AS IT CAN AND IS PRETTY STATIONARY.  SOON
IT SHOULD BEGIN ITS SLOW DRIFT TO THE SOUTH.  IN THE MEANTIME OUR
MOIST SOUTHERLY FLOW WILL CONTINUE FOR THE NEXT 12 TO 24
HOURS...SO WE WILL HAVE A CONTINUED THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH THE DAY TODAY.  AFTER TODAY AS THE LOW DROPS
FURTHER TO THE SOUTH OUR MOIST FLOW WILL BE CUT OFF SO I HAVE
REDUCED THE POPS TONIGHT AND ON MONDAY.  THE LOW WILL EJECT OFF TO
THE EAST ON TUESDAY.  IT LOOKS LIKE IT WILL TRY AND GENERATE
ANOTHER ROUND OF PRECIP AS IT PASSES TO THE SOUTH...BUT I THINK IT
WILL BE TO FAR SOUTH FOR THE PRECIP TO MAKE IT UP HERE SO IVE
KEPT US DRY.  FOR THE REST OF THE WEEK IT WILL BE PRETTY NICE.
UPPER LEVEL HIGH PRESSURE WILL BUILD INTO THE WEST COAST AND THAT
SHOULD KEEP US WARM AND SUNNY.  A VERY WEAK COLD FRONT LOOKS TO
PUSH SOUTH ACROSS THE AREA ON WEDNESDAY...BUT IT WILL HAVE VERY
LITTLE AFFECT ON OUR TEMPERATURES.  THE UPPER LEVEL RIDGE LOOKS TO
FLATTEN OUT BY NEXT WEEKEND AND MAY ALLOW A TROF AND SOME PRECIP
TO DIG INTO THE SOUTHWEST...BUT FOR NOW ILL LEAVE IT PARTLY
CLOUDY FOR THE WEEKEND AND SEE WHAT TOMORROWS MODELS HAVE TO SAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 66  44  67  40  70 /  30  20  20  10   0
SIERRA BLANCA TX        60  40  65  42  68 /  30  20  20  10   0
LAS CRUCES              65  43  68  40  70 /  30  20  20  10   0
ALAMOGORDO              60  40  64  40  68 /  30  20  20  10   0
CLOUDCROFT              45  32  47  30  49 /  40  20  20  10   0
TRUTH OR CONSEQUENCES   63  40  65  39  68 /  30  20  20  10   0
SILVER CITY             60  37  61  35  65 /  40  20  20  10   0
DEMING                  66  41  68  39  69 /  40  20  20  10   0
LORDSBURG               66  42  69  38  69 /  40  20  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

15 BRICE
Hazardous weather outlook, Mar 6, 6:00 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MST SUN MAR 6 2005

NMZ022>025-030>032-TXZ055-056-061928-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
600 AM MST SAT MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.  A FEW
STORMS MAY PRODUCE LOCALLY HEAVY RAINS...HAIL AND WIND GUSTS TO 40
MPH.  TOTAL RAINFALL AMOUNTS MAY EXCEED AN INCH OVER ISOLATED
LOCATIONS WITH MOST AREAS RECEIVING LESS THAN A QUARTER INCH.  IN
ADDITION LIGHT AMOUNTS OF SNOW CAN BE EXPECTED ABOVE 7000 FEET.

.DAYS TWO THROUGH SEVEN...

NO SIGNIFICANT WEATHER EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON THROUGH MONDAY.

In the hours before

Special weather statement, Mar 6, 12:09 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1209 PM MST SUN MAR 6 2005

NMZ022>024-030>032-TXZ055-056-070510-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1209 PM MST SUN MAR 6 2005

...THUNDERSTORM ACTIVITY WILL CONTINUE THIS AFTERNOON AND INTO THE
EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR THIS
AFTERNOON AND INTO THE EVENING OVER THE ENTIRE REGION. THESE STORMS
ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY LIGHTNING...WIND GUSTS
TO 45 MPH AND PERIODS OF HEAVY RAIN. IF A THUNDERSTORM DEVELOPS NEAR
YOUR LOCATION...TAKE SHELTER INSIDE A SECURE STRUCTURE.

DRIVERS ALONG MAJOR HIGHWAYS...ESPECIALLY INTERSTATE 10 SHOULD
EXERCISE CAUTION AS VISIBILITIES MAY DROP AND ROADS MAY BECOME
SLIPPERY IF A THUNDERSTORM APPROACHES. DO NOT ATTEMPT TO DRIVE YOUR
VEHICLE IF WATER IS FLOODING THE ROAD. REMEMBER...TURN AROUND DONT
DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REYNES
Special weather statement, Mar 6, 12:09 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1209 PM MST SUN MAR 6 2005

...CORRECTED TO INCLUDE NM ZONE 25...

NMZ022>025-030>032-TXZ055-056-070510-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
COUTHERN SACRAMENTO MOUNTAINS NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN
AFB...LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN
ELIZARIO...CLOUDCROFT...SIERRA BLANCA...SILVER
CITY...SOCORRO...SUNLAND PARK...TRUTH OR CONSEQUENCES AND
UNIVERSITY PARK
1209 PM MST SUN MAR 6 2005

...THUNDERSTORM ACTIVITY WILL CONTINUE THIS AFTERNOON AND INTO THE
EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR THIS
AFTERNOON AND INTO THE EVENING OVER THE ENTIRE REGION. THESE STORMS
ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY LIGHTNING...WIND GUSTS
TO 45 MPH AND PERIODS OF HEAVY RAIN. IF A THUNDERSTORM DEVELOPS NEAR
YOUR LOCATION...TAKE SHELTER INSIDE A SECURE STRUCTURE.

DRIVERS ALONG MAJOR HIGHWAYS...ESPECIALLY INTERSTATE 10 SHOULD
EXERCISE CAUTION AS VISIBILITIES MAY DROP AND ROADS MAY BECOME
SLIPPERY IF A THUNDERSTORM APPROACHES. DO NOT ATTEMPT TO DRIVE YOUR
VEHICLE IF WATER IS FLOODING THE ROAD. REMEMBER...TURN AROUND DONT
DROWN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REYNES

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:53 PM MSTSevere Thunderstorm WarningEPZOtero37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.